I had a nasty scare yesterday afternoon; I thought I was getting a rebound headache from my painkiller, Tramadol. I ended up calling my neurologist, and asking him what to do. He called me back and asked what had happened.
I'd been doing poorly all day, but around noon, the pain really started to increasing. At 1:30ish, I took some Frova and a 50mg of Tramadol. Half an hour later, the pain was still getting worse, so I took the other 50mg of Tramadol that I'm allowed to take. Well, that seemed to take the intensity away for about 45 minutes, and then I got a huge spike in pain. The first thing that came into my pain wracked brain was "rebound".
I'm very familiar with rebound headaches, as I get them from ibuprofen (Motrin) and acetaminophen (Tylenol). That's because, when my status migrainous was first setting in, I didn't know to ration how much pain medication I took a week, and ended up triggering rebound headaches on top of my migraine. So, since I was in more pain, I took more pain meds, which made the pain worse, lather, rinse, repeat. I thought that, since the pills were OTC, it was ok. And I never took more than the maximum dose in 24 hours. I was very careful about that part. I just didn't know that I could only take them (safely) a couple of times a week. Finally, my neurologist found out how much I was taking, and basically banned me from taking anything. He gave me a script for Tramadol, and that's been basically my one painkiller ever since.
So, given my history, when I took a painkiller, and shortly afterwards the pain got worse, my first thought was rebounds. However, Dr. B (my neurologist) told me that basically the spike was "bad luck" and that there's a very small chance that I'd be getting rebounds from the Tramadol. He told me that that's why he gave it to me in the first place.
That was very reassuring to hear.
However, even though I wasn't getting a rebound headache from the Tramadol, I felt compelled to write this blog today. Most people, like I did, think that if the painkiller is OTC, it's basically safe to take. This is true, to a point.
But even if the painkiller (Excedrin Migraine was my painkiller of choice back then) is OTC, and you're following the dosing instructions to a T, you really shouldn't take that painkiller more than about 3 days a week without consulting your doctor.
The warning of rebound headaches isn't on bottles' warning labels, and I find that very frustrating. I was, I thought, doing exactly the right thing by not taking more mediation in a 24 hour period than what was recommended. But since I took the Excedrin Migraine almost every day, I ended up with sensitivities to Tylenol and ibuprofen that last to this day.
That's something else they don't tell you. Once you start getting rebound headaches, it's possible that your body will never be able to tolerate that medication without giving you a rebound headache.
A couple years ago, I tried taking some ibuprofen for my costochondritis, and I ended up getting a rebound headache, even though my head pain had been moderate and not what I was taking the ibuprofen for. It was very frustrating. Now I have to be very careful what painkillers I take if I go to the ER or something like that, as a lot of painkillers that the ER uses contain acetaminophen or ibuprofen.
So listen to my story, and take away a bit of knowledge. TELL YOUR DOCTOR how many painkillers you're taking, and how often you take them. They really need to know. If your doctor clears you to take painkillers more than 3 times a week or so, then you can, of course, follow their direction. But if you're self medicating, please be careful!
Quantum in me fuit,